Alert archive / Mississippi / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 116, NWS Mobile, AL

December 28, 2024Greene County, Perry County, Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Dec 28, 2024, 8:36 PM CST for Greene County, Perry County, Wayne County, Mississippi. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 28, 2024, 8:36 PM CST (02:36 UTC)
Expired
Dec 28, 2024, 9:30 PM CST
In force
54 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Greene County, MS, Perry County, MS, Wayne County, MS

The radar

The Mobile radar (KMOB), 114 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 28, 9:33 PM CSTTORNADO1 Nw Chicora, MS*** 4 INJ *** The tornado began just west of Chicora River Road near the Chicora community and quickly moved across the K-M Nursery. Several greenhouses at the nursery were damaged with several trees uprooted or snapped all around the nursery, producing EF-1 d

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 28, 6:34 PM CSTTornado WatchSPC9 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 2.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2024-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 630 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2024-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 505 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
630 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
503 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
505 m²/s²
0-3 km storm-relative helicity
591 m²/s²
Significant tornado parameter
2.0
Supercell composite
10.0

Open this sounding in Storm Lab

The text

As transmitted.

087 
WUUS54 KMOB 290236
SVRMOB
MSC041-111-153-290330-
/O.NEW.KMOB.SV.W.0116.241229T0236Z-241229T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
836 PM CST Sat Dec 28 2024

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northern Perry County in southeastern Mississippi...
  Wayne County in southeastern Mississippi...
  Northwestern Greene County in southeastern Mississippi...

* Until 930 PM CST.

* At 835 PM CST, severe thunderstorms were located along a line
  extending from near Soso to 5 miles west of Laurel to Ellisville to
  3 miles northwest of Petal, moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Richton, Waynesboro, and Clara.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 200 AM CST for southeastern
Mississippi.

&&

LAT...LON 3143 8894 3182 8894 3183 8876 3186 8860
      3177 8854 3152 8853 3132 8864 3133 8914
      3143 8915
TIME...MOT...LOC 0235Z 259DEG 33KT 3178 8926 3168 8925 3158 8923 3137
8929

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Black

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 28, 5:44 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Dec 28, 5:44 PM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
544 PM CST Sat Dec 28 2024

...New AVIATION...

.AVIATION...
(00Z TAFS)
Issued at 544 PM CST Sat Dec 28 2024

Convection is anticipated to develop across the area ahead of a
squall line which pushes from west to east across the area from
mid evening into the late night hours, with a cold front following
very close behind. Severe storms are likely especially along and
west of I-65. Mostly MVFR ceilings at the beginning of the period
drop to IFR/MVFR this evening then improve to MVFR then VFR in
the wake of the squall line/cold front. Southeast winds 10-15
knots switch to the southwest, then northwest as front moves
through. /29

&&

.PREV DISCUSSION... /issued 347 PM CST Sat Dec 28 2024/

..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Sunday Night)
Issued at 347 PM CST Sat Dec 28 2024

Forecast philosophy remains unchanged for the rest of this afternoon
with a conditional threat of discrete supercell development across
southeastern Mississippi into southwestern Alabama late this
afternoon into the evening hours. Slow destabilization and gradual
moisture return continues across the region in the wake of morning
convection. Convection across the marine area has waned and ample
moisture transport northward should begin before long, particularly
as warm air advection ramps up in conjunction with the intensifying
low level jet. Latest KMOB and KHDC VWP indicates the low level jet
is already beginning to strengthen as hodographs have been enlarging
and becoming increasingly curved, yielding stronger low level shear
as the afternoon has progressed. Our initial shortwave has moved
northeast of the area with most convection currently shifting into
east-central MS and west-central AL. Latest visible satellite
imagery continues to show a scattered to broken cloud deck across
the region, but largely devoid of any cumulus owing to the limited
instability for the time being. As mentioned, moisture transport
northward should begin soon and anticipation is for a much richer
theta-e airmass associated with that to start progressing quickly
across the CWA within the next few hours utilizing the latest WoFS
guidance. Once this occurs, the threat for severe storms will ramp
up but remain conditional on the development and maturation of semi-
discrete to discrete supercell thunderstorms over southeastern
Mississippi into far southwestern Alabama. Gradual height falls
across the area should allow for storms to slowly develop, with most
nascent thunderstorm activity likely needing several storm mergers
to mature and deepen appreciably. This is reflected well by the WoFS
with a handful of WoFS ensemble members depicting isolated mature,
discrete supercells beginning to move across southeastern
Mississippi in the next few hours. Any storm that matures will have
the potential to produce damaging winds in excess of 70mph, large
hail to golf ball size, and tornadoes (some of which could be strong
EF2+ and/or long track).

We continue to destabilize into this evening and overnight hours
with 1,000 to 2,000j/kg of SBCAPE and MLCAPE coinciding with ample
deep layer shear of 40 to 50 knots and resultant low level SRH
values exceeding 200 to 300 m2/s2 (locally up to 400). This
environment will be more than enough to foster intense thunderstorm
development with discrete supercell thunderstorms possible in
advance of a robust QLCS. The higher end tornado threat will be
contingent on the presence of discrete supercells.
Any discrete storm will be capable of long track, strong EF2+
tornadoes, large hail, and damaging winds in excess of 70mph. The
QLCS itself will likely begin affecting our southeastern Mississippi
counties mid to late evening, progressing across southwestern into
south-central Alabama during the early to mid overnight hours (11pm -
 6am CST). This is also the timeline for when the greatest forcing
and right entrance region of the upper level jet pushes across the
area. It's possible this QLCS moves across the area quicker than
modeled as that is a common bias on most the CAMs with mature squall
lines, but this timeframe encompasses the peak threat for any severe
weather until exiting the forecast area. The greatest threat for
severe weather will remain west of the I-65 corridor where an
enhanced and moderate risk for severe weather exists. East of
here, forcing begins to lift out and overall dynamics temper
somewhat as the line gets east of the I-65 corridor. This may help
diminish the severe threat somewhat, albeit still a slight risk.
MM/25

Sunday starts with an eastward moving cold front over the forecast
area, with showers and thunderstorms over eastern-most portions of
the forecast area. Guidance is advertising this rain moving east of
the forecast area by 18z/12noon, with a drier airmass spreading over
the forecast area as surface high pressure passes quickly over the
area. Looking at the model thickness values, the airmass is not
appreciably cooler as drier, with precipitable h20 values dropping
to around 0.5" by Monday morning.

Temperatures remain above seasonal values with the minimal influx of
cooler air. High temperatures Sunday range from around 70 northwest
of I-65, low to mid 70s southeast. The drier airmass and weak
surface winds Sunday night help low temperatures to drop into the
mid to upper 40s, with low 50s along the coast.

Swell impinging on area beaches will ease Sunday, with the risk if
rip currents dropping to moderate by the end of the day Sunday.
/16

SHORT TERM and LONG TERM...
(Monday through Saturday) Issued at XXXXXX

Aloft, we appear to remain in the westerlies with a series of
embedded impulses passing east over the southern states. The
first brings a short duration diffluent pattern in the height
field across the region Monday night. The second propagates east
atop the area Wednesday and the third swings through Friday.
Monday, a strong wave of frontal surface low pressure pushes east
out of the plains and across the OH River Valley Tuesday to up
across the New England States Wednesday. As the low passes by to
our north, a cold front makes passage later in the day Tuesday.
Environmental moisture is lacking with PWAT values mostly below,
to well below an inch, so forecasters are not anticipating any
rain with the mid week frontal passage. By Friday though, there
may be a small chance of light rain showers breaking out over
portions of the coastal zones as a reinforcing cold front
approaches the deep south.

The first half of the upcoming week starts off unseasonably warm
for late December. Following the mid to late week frontal
passages, highs trend cooler to open up the beginning of the new
year. Lows will plunge into the 30s for Thursday through Saturday
mornings. A few mid to upper 20s possible along and north of Hwy
84. /10

LONG TERM...
(Wednesday through Saturday)
Issued at 347 PM CST Sat Dec 28 2024

Aloft, we appear to remain in the westerlies with a series of
embedded impulses passing east over the southern states. The
first brings a short duration diffluent pattern in the height
field across the region Monday night. The second propagates east
atop the area Wednesday and the third swings through Friday.
Monday, a strong wave of frontal surface low pressure pushes east
out of the plains and across the OH River Valley Tuesday to up
across the New England States Wednesday. As the low passes by to
our north, a cold front makes passage later in the day Tuesday.
Environmental moisture is lacking with PWAT values mostly below,
to well below an inch, so forecasters are not anticipating any
rain with the mid week frontal passage. By Friday though, there
may be a small chance of light rain showers breaking out over
portions of the coastal zones as a reinforcing cold front
approaches the deep south.

The first half of the upcoming week starts off unseasonably warm
for late December. Following the mid to late week frontal
passages, highs trend cooler to open up the beginning of the new
year. Lows will plunge into the 30s for Thursday through Saturday
mornings. A few mid to upper 20s possible along and north of Hwy
84. /10

MARINE...
Issued at 347 PM CST Sat Dec 28 2024

Observations over the open Gulf indicate moderate to strong
southeasterly flow to Small Craft Advisory which is in effect
until daybreak Sunday morning. Squall line of storms makes passage
tonight over the coastal waters. Some of the storms severe. Cold
front makes passage Sunday morning and brings a wind shift and end
to rain. A moderate southwest flow sets up early Tuesday morning
ahead of next front approaching the area. Seas build slightly due
to an increase in southwesterly fetch. Following mid week frontal
passage and high pressure building into the deep south, a
moderate offshore flow evolves Wednesday and Thursday. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      60  73  47  69  57  71  41  61 / 100  10   0   0   0   0   0   0
Pensacola   64  74  50  69  60  71  44  61 /  90  20   0   0  10   0   0   0
Destin      66  75  55  70  63  74  47  63 /  90  40   0   0  10   0   0   0
Evergreen   61  72  44  71  52  70  39  58 /  90  20   0   0   0   0   0   0
Waynesboro  57  69  44  70  53  66  38  58 / 100   0   0   0   0   0   0   0
Camden      59  69  44  69  53  66  38  55 /  90  10   0   0  10   0   0   0
Crestview   63  76  46  72  53  74  40  62 /  90  40   0   0   0   0   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Coastal Flood Advisory until 7 PM CST this evening for ALZ263-
     264.

     High Rip Current Risk through Sunday afternoon for ALZ265-266.

     High Surf Advisory until noon CST Sunday for ALZ265-266.

FL...High Rip Current Risk through Sunday afternoon for FLZ202-204-
     206.

     High Surf Advisory until noon CST Sunday for FLZ202-204-206.

MS...None.
GM...Small Craft Advisory until 6 AM CST Sunday for GMZ650-655-670-
     675.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Dec 28, 6:27 PM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Mobile AL
627 PM CST Sat Dec 28 2024

ALZ263-265-290115-
Mobile Coastal AL-Mobile Central AL-
627 PM CST Sat Dec 28 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MOBILE COUNTY
THROUGH 715 PM CST...

At 626 PM CST, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Petit Bois Island, or 16 miles southwest of
Dauphin Island, moving north at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Coden, Alabama Port, Grand Bay, Bayou La Batre, and Dauphin Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3033 8840 3034 8840 3035 8839 3038 8841
      3039 8841 3038 8840 3053 8840 3053 8807
      3034 8809 3023 8806 3022 8838
TIME...MOT...LOC 0026Z 202DEG 28KT 3012 8834

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MM
Special weather statement, Dec 28, 8:18 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Mobile AL
818 PM CST Sat Dec 28 2024

ALZ262-264-FLZ201-290300-
Baldwin Central AL-Baldwin Inland AL-Escambia Inland FL-
818 PM CST Sat Dec 28 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BALDWIN AND NORTHWESTERN
ESCAMBIA COUNTIES THROUGH 900 PM CST...

At 817 PM CST, Doppler radar was tracking a strong thunderstorm over
Loxley, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Daphne, Spanish Fort, Robertsdale, Silverhill, Loxley, and Stapleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 200 AM CST for southwestern
Alabama...and northwestern Florida.

&&

LAT...LON 3055 8766 3054 8778 3060 8795 3083 8786
      3089 8762 3087 8750 3078 8737
TIME...MOT...LOC 0217Z 219DEG 25KT 3062 8777

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Black

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 9:03 PM CSTTornado WarningMOBWayne27 min
Dec 28, 9:08 PM CSTSevere Thunderstorm WarningMOBWayne67 min
Dec 28, 9:17 PM CSTSpecial Weather StatementMOBGeorge, Greene, Perry, Stone58 min
Dec 28, 9:24 PM CSTSevere Thunderstorm WarningMOBGreene, Wayne66 min
Dec 28, 9:36 PM CSTTornado WarningMOBWayne24 min
Dec 28, 10:01 PM CSTSpecial Weather StatementMOBGeorge59 min
Dec 28, 10:11 PM CSTSevere Thunderstorm WarningMOBGeorge49 min
Dec 28, 10:28 PM CSTSevere Thunderstorm WarningMOBGeorge, Greene62 min
Dec 28, 10:29 PM CSTTornado WarningMOBGeorge31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.